Alert archive / Virginia / Flash Flood Warnings in 2015

Flash Flood Warning 53, NWS Baltimore/Washington

July 27, 2015Greene County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 27, 2015, 3:35 PM EDT for Greene County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2015, 3:35 PM EDT (19:35 UTC)
Expired
Jul 27, 2015, 6:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Greene County, VA

The radar

The Sterling radar (KLWX), 114 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2015-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2015-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:57 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 27, 2:57 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT MON JUL 27 2015

.SYNOPSIS...WEAK HIGH PRES WILL BUILD OVER THE AREA TONIGHT
THROUGH WED. A CDFNT WILL CROSS THE AREA THU NIGHT AND MOVE INTO
THE SOUTHEAST FRI. WEAK HIGH PRES BUILDS AGAIN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...SCT SLOW MOVING T-STORMS EXPECTED
TO CONTINUE UNTIL MID-EVENING. DEEP MOISTURE AND SLOW MOVEMENT
SUGGEST HEAVY RAINFALL WILL BE THE PRIMARY THREAT WITH THESE. SOME
CLEARING EXPECTED TONIGHT ESPECIALLY NRN HALF OF THE FCST AREA
WITH PATCHY DENSE FOG EXPECTED OVERNIGHT. DRIER AIR WORKS INTO THE
AREA TUE WITH RISK OF SHOWERS AND/OR T-STORMS CONFINED ONLY TO
AREAS SOUTH OF I-66.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...SFC HIGH PRESSURE
BUILDS IN WED MORNING AS LINGERING FRONTAL BOUNDARY FROM THE
FIRST HALF OF THE WEEK DISSIPATES. MAIN STORY FOR MID WEEK WILL BE
WARMING TEMPS AS UPPER LVL RIDGE BROADENS ACROSS THE EASTERN
US...RESULTING IN RISING HEIGHTS WED INTO THURS. AT THE SFC...SLY
FLOW WILL CONTINUE THE WAA AND MOISTURE ADVECTION. HIGH TEMPS
EXPECTED TO REACH LOWER TO PSBL MID 90S...WHICH COMBINING WITH DEW
PTS IN THE UPPER 60S TO LOWER 70S PRODUCES HEAT INDICES IN THE
UPPER 90S TO LOWER 100S. AS THE VALUES STAND...NO HEAT ADVISORY
WOULD BE NEEDED WED. WHILE MOST THE AREA WILL REMAIN DRY...TERRAIN
DRIVEN CONVECTION WILL BE PSBL IN THE LATE AFTN/EARLY EVENING TIME
FRAME.

UPPER LVL RIDGE AXIS SHIFTS FROM THE GREAT LAKES REGION 12Z WED TO
THE NORTHEAST BY 12Z THURS AHEAD OF AN APPROACHING CLOSED
LOW/TROUGH. ASSOCIATED COLD FRONT APPROACHES FROM THE WEST...WITH
THE 12Z MODEL SUITE PROGGING THE FRONTAL PASSAGE SOMETIME LATE THURS
AFTN INTO THE FIRST HALF OF THURS NIGHT. INCRSG SLY FLOW AHEAD OF
THE FRONT WILL KEEP A WARM AND MOIST ATMO IN PLACE...WITH YET
ANOTHER DAY OF HIGHS REACHING THE LOWER TO MID 90S AS 850MB TEMPS
NEAR 20 DEGREES CELSIUS AND DEW PTS AROUND 70. SHEAR REMAINS MEAGER
DURING THE DAY...BUT EXPECTING ENOUGH RESULTING INSTABILITY TO AID
IN GENERATION IN PULSE TSTMS OUT AHEAD OF THE STORM.

FRONT SWINGS THRU THURS NIGHT...WITH PCPN TAPERING OFF WEST TO EAST
BY FRI MORNING. MINIMAL BREAK IN TEMPS...WITH 850MB TEMPS DROPPING
OFF TO AROUND 16 DEGREES CELSIUS IN THE WAKE OF THE FRONT. LOW TEMPS
WILL DROP BACK TO NEAR NORMAL.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...COLD FRONT CROSSING
REGION THURSDAY NIGHT. MARGINALLY UNSTABLE SO CAN'T RULE
CONVECTIVE DEVELOPMENT CONTINUING AFTER DARK. SURFACE HIGH WILL
TRANSPORT MUCH DRIER AIR INTO REGION...RH 20 TO 30 PERCENT...FRIDAY.
PASSAGE OF WEAK PVA AND QUASI-STATIONARY SURFACE TROUGH MAY
SUPPORT A STRAY THUNDERSTORM OR SHOWER OVER SOUTHEAST MD SUNDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...SO FAR T-STORMS STAYING
OUTSIDE OF THE 5NM AIRPORT DONUT. NOTHING IMMINENT HITTING THE
AIRPORTS SO VCTS SHOULD SUFFICE FOR NOW. PATCHY FOG LIKELY AGAIN
TONIGHT ESPECIALLY AT KMRB WHERE SOME CLEARING IS EXPECTED. DRIER
AIR WORKS FURTHER SOUTH TUE WITH ONLY A RISK OF A T-STORM AT KCHO.

VFR CONDITIONS WED-WED NIGHT. PSBL SUB-VFR CONDITIONS
THURS WITH DVLPNG SHOWERS AND TSTM...MAINLY THURS AFTN/EVENING TIME
FRAME. ANY TSTM COULD PRODUCE GUSTY AND VRB WINDS. VFR CONDITIONS
RETURN THURS NIGHT.

&&

.MARINE...WINDS HAVE ABATED SOMEWHAT ON THE WATERS. SCA STILL UP
UNTIL 00Z TONIGHT. WINDS EXPECTED BELOW SCA TUE-TUE NIGHT. MAIN
THREAT IS CG LIGHTNING FROM T-STORMS.

SUB-SCA CONDITIONS EXPECTED WED. PSBL BRIEF PERIOD OF SCA
GUSTS WED EVENING ON THE CHESAPEAKE BAY. SUB-SCA CONDITIONS THEN ON
ALL WATERS THUR MORNING. INCRSG SLY FLOW AHEAD OF THE APPROACHING
COLD FRONT COULD BRING GUSTS BACK TO AROUND 18-20 KTS THURS AFTN AND
NIGHT ON THE CHESAPEAKE BAY.

&&

.TIDES/COASTAL FLOODING...MINOR FLOOD LVLS MAY BE REACHED DURING THE HIGH
TIDE CYCLE WED NIGHT WITH PERSISTENT SLY FLOW KEEPING ELEVATED
ANOMALIES IN PLACE. THE MAIN AREAS OF CONCERN WOULD BE BALTIMORE
HARBOR...ANNAPOLIS AND TIDAL POTOMAC NEAR ALEXANDRIA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ531>534-537-538-542-543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...SEARS
LONG TERM...CEM
AVIATION...SEARS/LFR
MARINE...SEARS/LFR
TIDES/COASTAL FLOODING...SEARS
Hazardous weather outlook, Jul 27, 2:47 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT MON JUL 27 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
247 PM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL THIS
AFTERNOON...ESPECIALLY IN WEST CENTRAL VIRGINIA. LOCALIZED FLASH
FLOODING IS POSSIBLE IN THE STRONGEST STORMS.

SOME OF THE THUNDERSTORMS MAY ALSO PRODUCE STRONG WINDS ON THE
WATERS LATE THIS AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281100-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
247 PM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL THIS
AFTERNOON...ESPECIALLY IN WEST CENTRAL VIRGINIA. LOCALIZED FLASH
FLOODING IS POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:34 PM EDTFlash Flood WarningLWXRockingham, Shenandoah3 hr
Jul 26, 10:32 PM EDTFlash Flood WarningLWXPage, Rockingham, Shenandoah3 hr
Jul 27, 12:15 AM EDTFlash Flood WarningLWXAlbemarle, Greene, Orange3 hr
Jul 27, 6:53 AM EDTSmall Craft AdvisoryLWX19 hr
Jul 27, 2:49 PM EDTFlash Flood WarningLWXFrederick, Warren3 hr
Jul 27, 3:07 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Warren13 min
Jul 27, 3:35 PM EDTSpecial Marine WarningLWX85 min
Jul 27, 3:38 PM EDTFlash Flood WarningLWXNelson3 hr
Jul 27, 3:40 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria36 min
Jul 27, 3:44 PM EDTFlash Flood WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church3 hr
Jul 27, 3:51 PM EDTFlash Flood WarningLWXAlbemarle, Augusta, Nelson, City of Waynesboro3 hr
Jul 27, 3:54 PM EDTFlash Flood WarningLWXFrederick, Shenandoah3 hr
Jul 27, 4:16 PM EDTFlash Flood WarningLWXAlbemarle, Greene3 hr
Jul 27, 4:29 PM EDTCoastal Flood AdvisoryLWXAnne Arundel12 hr

Nearby

Flash Flood Warnings in Virginia, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.